Thunderstorm Wind, Allegany
- When
- September 27, 3:20 PM EST
- Where
- Allegany County, Oldtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.550, -78.617
Trees were downed.
Scattered thunderstorms with high winds moved through Western and Central Maryland between 4:00 and 8:30 PM EDT. In Allegany County, trees were downed in Oldtown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms with high winds moved through Western and Central Maryland between 4:00 and 8:30 PM EDT. In Allegany County, trees were downed in Oldtown. In Frederick County, trees were downed in Myersville. In Carroll County, county officials reported downed trees in Union Bridge and other scattered locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 1:25 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 225 PM EDT FRI SEP 27 2002 SHORT TERM...TNGT THRU FRI NGT... SFC LOW OVR THE NRN PANHANDLE OF WV AT 18Z...THE REMNANT OF ISIDORE...IS NOW CAUGHT UP IN THE WESTERLIES AND WILL CONTINUE TO ACCELERATE NEWD TNGT AS IT IS STEERED AROUND THE WRN SIDE OF THE WRN ATC RIDGE AND THE E SIDE OF THE UPR LVL TROF OVR THE NORTH CENTRAL U.S. THE ASSOCD VORT MAX WILL MOVE NE FLATTENING THE WRN ATLC RIDGE TNGT AND SAT. DAMMING GAVE WAY THIS AFTRN AS WMFNT MOVED INTO THE REGION. WMFNT WILL CONTINUE TO BE PULLED NWD TNGT AS SFC LOW LIFTS NEWD LEAVING THE AREA IN A WARM HUMID AIR MASS FOR THE EVENING. TRAILING CDFNT FROM SFC LOW WILL PUSH ACRS THE MOUNTAINS THIS EVENING THEN TO THE BAY AFTER 06Z. LOW LVL SHEAR/HELICITY IS IMPRESSIVE ON SOUNDINGS AND ABERDEEN PROFILER THIS AFTRN. HOWEVER...EXTENSIVE CLOUDINESS HAS LIMITED INSTABILITY AND WARM 500MB TEMPS ARE LIMITING LAPSE RATES. EXPECT MORE BINOVC DURING THE REMAINDER OF THE AFTRN WHICH WOULD INCREASE INSTABILITY. TSTMS COULD FIRE ALG THE WMFNT OR AHD OF THE APPROACHING CDFNT. WITH HIGH SHEAR AND HELICITY...CANT RULE OUT AN ISOLD TORNADO NEAR BOUNDARIES OR BOUNDARY INTERSECTIONS. ONE OTHER THREAT WILL BE DAMAGING WINDS. STRONG WINDS JUST OFF THE SFC COULD EASILY MIX DOWN IN ANY SHRA OR TSRA. WILL HAVE CHC POPS TIL MDNGT FAR WRN ZNS AND NOT MENTION TIMING ELSEWHERE ALTHOUGH I EXPECT ACTIVITY TO BE E OF THE BAL/WASH CORRIDOR BY 08Z. CDFNT MOVES OFFSHR LATE TNGT AND HIGH PRES BUILDS ACRS THE AREA SAT WITH AXIS OF SFC HIGH OVRHD LATE SAT NGT. PLENTY OF DRY AIR AND SUBSIDENCE. NOT EXPECTING ANYTHING MORE THAN SCT CU ON SAT SO WILL GO WITH SUNNY SKIES. CLR SAT NGT. NGM/ETA/AVN TEMPS CLOSE AND ACCEPTED NEXT 2 PDS. WITH CLR SKIES AND NEAR CALM WINDS...EXPECTING EXCELLENT RADIATIONAL COOLING SAT NGT SO TRENDED A BIT UNDER MOS VALUES ESP WRN VALLEYS. WALSTON LONGER TERM...(SUN-FRI) NOT MUCH TO TALK ABT IN THE EXTENDED. REGION WILL BE DOMINATED BY STRONG SUBTROPICAL RIDGE OVR THE SOUTHEASTERN STATES. WEAK COLD FRONT TO APPROACH THE AREA ON THURS BUT HAS VERY LITTLE UPPER SUPPORT AND LACK OF MOISTURE. WILL KEEP FCST DRY. REMOVED CHANCE OF SHRA OVR THE WRN COUNTIES ON WED AS IT DOESNT APPEAR THERE WILL BE ENOUGH MOISTURE. STAYED CLOSE TO GUIDANCE ON TEMPS. ROSA .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ANZ530>537...ALL ZONES.
VAZ026-271515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1114 AM EDT FRI SEP 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... .SPOTTER CALL TO ACTION STATEMENT... .DAYS TWO THROUGH SEVEN...
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-280300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1115 AM EDT FRI SEP 27 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REGION THIS AFTERNOON AND THIS EVENING... THERE IS A RISK OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES THIS AFTERNOON AND THIS EVENING ACROSS NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND WEST OF THE CHESAPEAKE BAY...AND THE EASTERN WEST VIRGINIA PANHANDLE. LOW PRESSURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM ISIDORE WILL TRACK JUST WEST OF THE AREA THIS AFTERNOON. WHILE IT MAY BE COOL AND CLOUDY LATE THIS MORNING...A VERY WARM AND HUMID AIR MASS WILL MOVE INTO THE AREA DURING THE AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA. THE BIGGEST THREAT FROM THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. LOCATIONS THAT SEE THE MOST SUNSHINE TODAY WILL HAVE THE GREATEST RISK OF SEVERE WEATHER. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 9 PM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE ON THIS POTENTIAL SEVERE WEATHER EVENT. WALSTON
The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees were downed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320899, 5320900, 5320901.